Hemophagocytic lymphohistiocytosis is a rare, potentially fatal syndrome of immune hyperactivation. Here we describe a ganglionar tuberculosis evolving to hemophagocytic lymphohistiocytosis following adjuvant immunotherapy in a melanoma patient.
A 76-year-old Caucasian male with melanoma started with fever, diffuse petechiae, splenomegaly, anemia, thrombocytopenia, hypofibrinogenemia, and hyperferritinemia 2 months following completion of adjuvant treatment with nivolumab. Positron emission tomography scan showed significant hypermetabolism in cervical, supraclavicular, mediastinal, and abdominal lymph nodes. Bone marrow aspiration demonstrated no alterations, except for a hypercellular pattern. Dexamethasone and intravenous immunoglobulin were started owing to suspicion of hemophagocytic lymphohistiocytosis. Core biopsy of the infracarinal lymph node revealed a chronic granulomatous inflammation and caseous necrosis, with positivity for Mycobacterium tuberculosis by polymerase chain reaction, and treatment for ganglionar tuberculosis was started.
This case highlights the challenges involving programmed cell death 1 blockade in high-risk melanoma, in which infections, lymphoproliferative disorders, and sarcoidosis can mimic disease progression and trigger immune-related adverse events.